Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2023, 2:07 PM MDT for De Baca County, New Mexico. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2023, 2:07 PM MDT (20:07 UTC)
- Expired
- May 19, 2023, 3:15 PM MDT
- In force
- 68 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 80 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:01 PM MDT, 6 minutes earlier.
Area forecast discussion, May 19, 2:01 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 201 PM MDT Fri May 19 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 154 PM MDT Fri May 19 2023 An active weather pattern will continue over the region through the weekend and early next week with scattered to numerous showers and thunderstorms. Very welcome rainfall amounts between one-quarter and one-half inch are likely in many areas. Heavier amounts over 1 inch are also likely with the heavier showers and storms. Locations that see multiple rounds of heavy rain may experience flooding, including burn scars, low lying flood prone areas, and urban drainages. Drier air will begin moving into central and western NM by Tuesday with a return to much warmer temperatures, breezier southwest winds, and lower humidity. Eastern NM may continue to experience daily rounds of showers and storms through next week. && .SHORT TERM... (This evening through Saturday night) Issued at 154 PM MDT Fri May 19 2023 The 12Z KABQ sounding showed a PWAT of 0.84", which is good for a calendar day record as our anomalously moist atmosphere persists. The combination of a backdoor front and instability from daytime heating is resulting in scattered/numerous showers and isolated thunderstorms early this afternoon, but lightning activity is forecast to increase through the late afternoon hours across central/western NM. A backdoor front is making westward progress through the central mountain chain and is resulting in gusty east canyon/gap winds into the Rio Grande and upper Tularosa Valleys. The backdoor front will help to force/invigorate convection west of the RGV this afternoon/evening, which should gradually work back toward the Santa Fe and Albuquerque Metros this evening. A locally heavy rainfall threat persists, with flash flooding possible on area burn scars especially given recent saturating rains. Similar overall setup Saturday, but convection may get a later start after a fairly stable morning behind the backdoor front. The focus for afternoon storms will continue along and west of the central mountain chain as the eastern plains will be very slow to destabilize. A flash flood threat will continue on area burn scars and another watch may be necessary. Otherwise, daytime temperatures will remain below normal Saturday with plenty of cloud cover and potential rain-cooling. && .LONG TERM... (Sunday through Thursday) Issued at 154 PM MDT Fri May 19 2023 By Sunday, an ill-defined trough axis is progged to stretch from west central NM northeastward across northern NM to the Front Range. Abundant moisture will still be firmly entrenched over the region with PW values btwn the 75th and 90th percentile at KABQ. Remnant boundaries from convection on Saturday along with any lingering mid level circulations will provide the focus for additional SHRA/TS. Locally heavy rainfall will continue, especially around the higher terrain and nearby highlands. Changes are expected to begin by Monday as flow aloft becomes more westerly and drier air filters into western NM. The coverage of showers and storms with heavy rainfall will be greatest along and east of the central mt chain. Model instability along the boundary of the two airmasses is rather impressive however greater shear is focused more over west TX. A couple strong storms are possible as is often the case when mid level dry air begins scouring moisture from the region. An upper level ridge is shown building over central NM by Tuesday with a more notable progression of drier air across most of NM. This will help trend temps closer to normal for mid to late May with lower humidity and breezier southwest winds. && .AVIATION... (18Z TAFS) Issued at 1138 AM MDT Fri May 19 2023 A mixed bag of VFR to MVFR conditions prevail across northern and central NM with numerous showers, isolated thunderstorms and areas of mountain obscurations. MVFR conditions are likely in/near showers and storms today, but short-lived IFR conditions are possible. A gusty east canyon wind will develop later this afternoon or evening at KABQ, but speeds are forecast to remain below Aviation Weather Warning threshold at this time. Deterioration is forecast overnight, along with widespread mountain obscurations. KSAF, KROW and KLVS are forecast to deteriorate to IFR overnight, with slow to no improvement Saturday morning. && .FIRE WEATHER... Issued at 154 PM MDT Fri May 19 2023 An anomalously moist atmosphere with above normal humidity will persist through the weekend and into early next week with daily rounds of wetting storms that could bring flash flooding to area burn scars. The pattern will transition thereafter to a more normal springtime regime, with the emergence of hot, dry and unstable conditions as an upper level trough/low drops south along the west coast and turns inland late week. Increasing southwest flow aloft will shift east over NM in advance of the upper level trough/low and may bring critical fire weather conditions for Thu/Fri. Dryline thunderstorms are possible Thu/Fri as well closer to the TX border. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 51 73 50 77 / 60 60 30 40 Dulce........................... 41 66 40 71 / 80 70 40 70 Cuba............................ 44 67 45 70 / 80 50 50 60 Gallup.......................... 44 72 43 74 / 60 50 30 50 El Morro........................ 43 68 43 69 / 60 70 40 60 Grants.......................... 43 70 41 72 / 70 60 30 60 Quemado......................... 45 71 45 71 / 50 60 30 60 Magdalena....................... 49 69 49 70 / 80 80 50 60 Datil........................... 45 66 46 69 / 70 70 40 60 Reserve......................... 45 75 42 76 / 30 50 30 50 Glenwood........................ 51 79 52 80 / 20 40 30 40 Chama........................... 38 61 37 65 / 80 70 50 80 Los Alamos...................... 48 66 48 69 / 70 50 30 70 Pecos........................... 46 65 46 69 / 80 50 20 70 Cerro/Questa.................... 45 62 45 65 / 60 70 20 80 Red River....................... 39 56 39 57 / 70 70 30 90 Angel Fire...................... 40 61 37 62 / 70 60 20 80 Taos............................ 44 68 42 71 / 60 50 20 70 Mora............................ 44 64 42 66 / 80 40 20 80 Espanola........................ 51 73 49 75 / 60 40 20 60 Santa Fe........................ 48 67 49 70 / 80 50 30 70 Santa Fe Airport................ 48 70 48 73 / 70 40 30 60 Albuquerque Foothills........... 56 73 55 76 / 80 50 30 50 Albuquerque Heights............. 54 75 54 78 / 80 40 30 50 Albuquerque Valley.............. 55 76 53 80 / 80 40 30 50 Albuquerque West Mesa........... 54 74 54 78 / 70 40 30 50 Belen........................... 54 76 52 79 / 80 50 40 50 Bernalillo...................... 53 76 54 78 / 80 40 30 50 Bosque Farms.................... 53 76 51 80 / 80 50 40 50 Corrales........................ 54 75 54 78 / 80 40 30 50 Los Lunas....................... 54 76 52 79 / 80 50 40 50 Placitas........................ 52 72 53 75 / 80 40 30 60 Rio Rancho...................... 53 74 54 77 / 70 40 30 50 Socorro......................... 53 78 53 80 / 60 60 50 50 Sandia Park/Cedar Crest......... 47 66 48 70 / 80 50 30 60 Tijeras......................... 50 69 49 73 / 80 50 30 50 Edgewood........................ 46 68 45 72 / 70 40 30 50 Moriarty/Estancia............... 46 69 43 74 / 60 40 30 50 Clines Corners.................. 45 66 44 69 / 70 30 30 50 Mountainair..................... 47 68 46 72 / 80 60 30 50 Gran Quivira.................... 47 69 46 73 / 80 60 30 50 Carrizozo....................... 52 72 53 77 / 50 50 40 50 Ruidoso......................... 45 63 46 68 / 60 60 40 60 Capulin......................... 43 66 42 68 / 20 20 20 70 Raton........................... 45 70 44 72 / 40 30 20 70 Springer........................ 47 72 45 74 / 50 20 10 70 Las Vegas....................... 45 66 45 70 / 60 30 10 70 Clayton......................... 48 72 48 75 / 10 10 10 60 Roy............................. 48 68 48 73 / 30 20 10 70 Conchas......................... 53 75 52 81 / 30 10 10 60 Santa Rosa...................... 52 70 51 78 / 30 10 10 50 Tucumcari....................... 51 76 52 81 / 20 10 10 50 Clovis.......................... 53 73 53 78 / 20 10 10 40 Portales........................ 53 74 52 80 / 20 10 10 40 Fort Sumner..................... 53 73 53 80 / 30 10 10 50 Roswell......................... 59 74 58 83 / 60 30 10 50 Picacho......................... 51 67 50 75 / 70 40 20 60 Elk............................. 47 64 47 72 / 70 50 20 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ211-214-215-226. && SHORT TERM...11 LONG TERM....42 AVIATION...11
In the hours before
Special weather statement, May 19, 1:06 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
106 PM MDT Fri May 19 2023
NMZ237>239-191930-
Eastern Lincoln County-Chaves County Plains-De Baca County-
106 PM MDT Fri May 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
LINCOLN, WEST CENTRAL DE BACA AND NORTHWESTERN CHAVES COUNTIES
THROUGH 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ramon, or 30 miles south of Vaughn, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramon.
This includes Highway 285 between Mile Markers 162 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3411 10519 3435 10515 3434 10477 3400 10479
TIME...MOT...LOC 1905Z 278DEG 21KT 3419 10505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerSpecial weather statement, May 19, 1:13 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
113 PM MDT Fri May 19 2023
NMZ207-191945-
West Central Highlands-
113 PM MDT Fri May 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
AND WESTERN VALENCIA COUNTIES THROUGH 145 PM MDT...
At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Mesita, or 15 miles south of Laguna Pueblo, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Cibola
and western Valencia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3473 10724 3477 10737 3497 10731 3486 10708
TIME...MOT...LOC 1912Z 208DEG 9KT 3482 10728
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerSpecial weather statement, May 19, 1:42 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Fri May 19 2023
NMZ237-239-192015-
Eastern Lincoln County-De Baca County-
142 PM MDT Fri May 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN LINCOLN
AND SOUTHWESTERN DE BACA COUNTIES THROUGH 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramon, or 35 miles southeast of Vaughn, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramon.
This includes Highway 285 between Mile Markers 163 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3409 10462 3409 10495 3435 10494 3435 10461
TIME...MOT...LOC 1942Z 284DEG 16KT 3419 10486
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:00 AM MDT | Flood Watch | ABQ | Colfax, Lincoln, Los Alamos, Mora, Rio Arriba, Sandoval and 3 more | 17 hr |
| May 19, 7:52 AM MDT | River Flood Advisory | ABQ | Los Alamos, Rio Arriba, Santa Fe | 12 days |
| May 19, 8:53 AM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe, Torrance, Valencia | 3 hr |
| May 19, 9:45 AM MDT | River Flood Advisory | ABQ | San Juan | 17 days |
| May 19, 9:47 AM MDT | River Flood Advisory | ABQ | San Juan | 21 days |
| May 19, 9:50 AM MDT | River Flood Advisory | ABQ | San Juan | 17 days |
| May 19, 11:13 AM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 2 hr |
| May 19, 1:06 PM MDT | Special Weather Statement | ABQ | 24 min | |
| May 19, 1:13 PM MDT | Special Weather Statement | ABQ | Valencia | 32 min |
| May 19, 1:42 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| May 19, 2:42 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| May 19, 3:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 65 min |
| May 19, 3:11 PM MDT | Special Weather Statement | ABQ | Cibola | 34 min |
| May 19, 3:31 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
| May 19, 3:35 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| May 19, 3:58 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| May 19, 4:01 PM MDT | Special Weather Statement | ABQ | San Juan | 29 min |
| May 19, 4:13 PM MDT | Special Weather Statement | ABQ | Valencia | 32 min |
| May 19, 4:17 PM MDT | Special Weather Statement | ABQ | Roosevelt | 28 min |
| May 19, 4:29 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 31 min |
| May 19, 4:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 44 min |
| May 19, 4:48 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| May 19, 4:49 PM MDT | Special Weather Statement | ABQ | 26 min | |
| May 19, 4:55 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| May 19, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 44 min |
| May 19, 5:04 PM MDT | Special Weather Statement | ABQ | Roosevelt | 26 min |
| May 19, 5:06 PM MDT | Special Weather Statement | ABQ | Valencia | 24 min |
| May 19, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 30 min |
| May 19, 5:26 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 49 min |
| May 19, 5:27 PM MDT | Special Weather Statement | ABQ | 33 min | |
| May 19, 5:46 PM MDT | Special Weather Statement | ABQ | Chaves | 29 min |
| May 19, 5:49 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.